Alert archive / New York / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 13, NWS Binghamton, NY

May 27, 2010Broome County, Delaware County, New York; Susquehanna County, Wayne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 27, 2010, 3:30 PM EDT for Broome County, Delaware County, New York; Susquehanna County, Wayne County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2010, 3:30 PM EDT (19:30 UTC)
Expired
May 27, 2010, 4:15 PM EDT
In force
45 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Broome County, NY, Delaware County, NY, Susquehanna County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 57 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:23 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2010-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2010-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

338 
WUUS51 KBGM 271930
SVRBGM
NYC007-025-PAC115-127-272015-
/O.NEW.KBGM.SV.W.0013.100527T1930Z-100527T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT THU MAY 27 2010

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BROOME COUNTY IN CENTRAL NEW YORK...
  SOUTHWESTERN DELAWARE COUNTY IN CENTRAL NEW YORK...
  NORTHEASTERN SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA...
  NORTHWESTERN WAYNE COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 415 PM EDT

* AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SANFORD...AND MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEPOSIT BY 336 PM EDT...
  SHERMAN BY 352 PM EDT...
  STARRUCA BY 406 PM EDT...
  HIAWATHA BY 408 PM EDT...
  SHEHAWKEN...STARLIGHT AND THOMPSON BY 412 PM EDT...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4180 7521 4173 7553 4214 7561 4219 7540
TIME...MOT...LOC 1931Z 346DEG 18KT 4208 7548

$$

DJN
1 follow-up statement
807 
WWUS51 KBGM 271953
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
353 PM EDT THU MAY 27 2010

NYC007-025-PAC115-127-272015-
/O.CON.KBGM.SV.W.0013.000000T0000Z-100527T2015Z/
DELAWARE NY-BROOME NY-SUSQUEHANNA PA-WAYNE PA-
353 PM EDT THU MAY 27 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHWESTERN WAYNE...NORTHEASTERN SUSQUEHANNA...SOUTHEASTERN
BROOME AND SOUTHWESTERN DELAWARE COUNTIES...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR SHERMAN...MOVING SOUTH AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIAWATHA AND STARRUCA BY 400 PM EDT...
  SHEHAWKEN...STARLIGHT AND THOMPSON BY 405 PM EDT...
  PRESTON PARK AND ARARAT BY 410 PM EDT...
  LAKEWOOD...LAKE COMO AND ORSON BY 415 PM EDT...

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.

&&

LAT...LON 4180 7521 4173 7553 4214 7561 4219 7540
TIME...MOT...LOC 1953Z 341DEG 20KT 4195 7541

$$

DJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:24 PM EDT, 6 minutes earlier.

Area forecast discussion, May 27, 3:24 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
324 PM EDT THU MAY 27 2010

.SYNOPSIS...

A COLD FRONT WILL DROP OUT OF NEW ENGLAND THIS EVENING AND BRING
SHOWERS AND THUNDERSTORMS TO THE REGION THIS EVENING. A FEW
SHOWERS WILL LINGER BEHIND THE FRONT INTO FRIDAY. ON SATURDAY...AN
UPPER LEVEL AREA OF LOW PRESSURE WILL BRING A RISK OF SHOWERS ON
SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...

INTRSTG SVR WX SET UP AS A BACKDOOR COLD FNT PUSHES SLOWLY EAST
INTO THE VERY WRM AIR IN PLACE. BARELY RCHG CONV TRIGGER TEMPS
ATTM...BUT DEW PTS HAVE MIXED OUT OF SOME AREAS AND DROPPED INTO
THE UPR 50S. WITH VERY DRY AIR ALOFT...XPCT SCT TO ISLTD CONV AT
WORST...BUT ANY CELL THAT DVLPS CAN TAP THE SUBSTANTIAL MLVL CAPE
AND GROW. SVR CHECK LIST BROUGHT BACK 4 OUT OF 5 ANALOGS FOR LRG
HAIL...WHICH MAKES SENSE GIVEN THE DRY AIR. RISK OF DOWNBURST WIND
DAMAGE AS WELL. NAM SHOWS SHWRS LINGERING...ESP OVER THE SERN
ZONES OVRNGT AS AN UPR SHRT WV DROPS INTO THE NEW ENG TROF.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...

FCST AREA IN A NW FLOW REGIME WITH THE UPR TROF TO THE EAST AND
HIPRES BLDG OVER THE MID MS VLY. THIS WILL ALLOW SHRT WVS TO DROP
THRU THE AREA ALONG THE OLD FNTL BNDRY. FRI SHD SHOW A DRYING
TREND AS THE FNT DROPS TO THE SOUTHWEST AND DRIER AIR FILTERS IN.
EARLY SAT A WEAK SHRT WV DROPS INTO WRN NY AND TRIGGERS SHWRS THUR
THE DAY. FCSTD SNDGS SHOW LTL INSTABILITY AND WITH CLDS HTG NOT A
BIG FACTOR SO WILL NOT FCST ANY TRWS ATTM. YET ANOTHER SHRT WV
APRCHS FOR SUNDAY BUT MODELS SEEM TO INDICATE THAT THE CORE OF THE
WV WILL DROP INTO NEW ENG LVG THE FCST AREA DRY. HAVE CONTD WITH
THE PRVS FCST AND KEPT SHWRS OUT OF THE FCST FOR SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION
MONDAY...BRINGING ANOTHER ROUND OF SHOWERS. SOME THUNDERSTORMS MAY
ALSO BE POSSIBLE. HIGH PRESSURE WILL BUILD BEHIND THE
FRONT...BRINGING A PERIOD OF QUIETER WEATHER FOR THE MIDDLE OF THE
WEEK. HIGH TEMPS LOOK TO REACH ONLY INTO THE LOW TO MID 70S. WITH
SEVERAL EMBEDDED SHORTWAVE MOVING ACROSS THE AREA...THERE WILL BE
A SLIGHT CHANCE FOR SOME SHOWERS EACH DAY...BUT NOTHING
SIGNIFICANT. ANOTHER LOW WILL APPROACH THE AREA ON
THURSDAY...BRINGING MORE WIDESPREAD SHOWERS TO THE AREA BY
THURSDAY AFTERNOON.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS IS EXPECTED TO DROP TO MVFR THIS AFTERNOON OVER
MANY LOCATIONS AS THUNDERSTORMS BEGIN TO DEVELOP. SOME OF THE
STORMS HAVE THE POTENTIAL TO BECOME SEVERE THIS AFTERNOON...WITH
LARGE HAIL AND GUSTY WINDS BEGIN THE MAIN THREAT. HAVE PUT IN
TEMPO GROUP TO REFLECT THE STORMS AND POSSIBLE GUSTY WINDS. THE
STORMS WILL BE TRIGGERED BY A COMBINATION OF DAYTIME HEATING AND A
BACKDOOR COLD FRONT SLOWLY MAKING ITS WAY FROM EAST TO WEST ACROSS
THE REGION. STORMS ARE EXPECTED TO QUIET DOWN THIS EVENING WITH
THE LOSS OF THE HEATING. SOME AREAS..SUCH AS KITH AND KELM MAY SEE
SOME LIGHT FOG DEVELOP OVERNIGHT. OTHER AREAS MAY SEE LOW CEILINGS
BY SUNRISE.

TOMORROW LOOKS TO BE MUCH QUIETER WITH JUST A CHANCE OF A SHOWER
IN THE AFTERNOON.

WINDS MAYBE ERRATIC AND GUSTY THIS AFTERNOON ONCE THUNDERSTORMS
BEGIN TO DEVELOP. THE WILL BECOME MAINLY LIGHT AND VARIABLE
OVERNIGHT.

OUTLOOK...

FRI - FRI NGT...VFR.

SAT...VFR. POSSIBLE MVFR IN LIGHT SHOWERS DURING THE AFTERNOON.

SAT NGT - MON...VFR. MAY SEE MVFR LATE IN THE DAY MONDAY WITH
APPROACHING FRONTAL BOUNDARY. EARLY MORNING RESTRICTIONS POSSIBLE
AT ELM DUE TO VALLEY FOG.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM
LONG TERM...PVN
AVIATION...
Hazardous weather outlook, May 27, 1:39 PM EDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
139 PM EDT THU MAY 27 2010

NYZ009-018-024-025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-281745-
NORTHERN ONEIDA-ONONDAGA-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-
CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
139 PM EDT THU MAY 27 2010

...SEVERE THUNDERSTORM WATCH 227 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO THE EVENING HOURS. SOME OF THESE STORMS COULD BECOME SEVERE...
WITH DAMAGING WINDS AND LARGE HAIL. THE GREATEST THREAT FOR
SEVERE THUNDERSTORMS WILL BE ALONG AND EAST OF THE INTERSTATE 81
CORRIDOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IN NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ015>017-022-023-281745-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-
139 PM EDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO THE EVENING HOURS. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IN NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 27, 3:11 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
311 PM EDT THU MAY 27 2010

NYZ045-056-057-PAZ039-040-272015-
BROOME NY-CHENANGO NY-DELAWARE NY-SUSQUEHANNA PA-WAYNE PA-
311 PM EDT THU MAY 27 2010

...STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHWESTERN WAYNE...
EXTREME SOUTH CENTRAL CHENANGO...NORTHEASTERN SUSQUEHANNA...
SOUTHEASTERN BROOME AND WEST CENTRAL DELAWARE COUNTIES...

* AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR NINEVEH...AND
  MOVING SOUTH AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SANFORD AT 340 PM EDT...
  STILESVILLE AND CANNONSVILLE AT 350 PM EDT...
  DEPOSIT AT 355 PM EDT...
  SHERMAN AND HALE EDDY AT 410 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4201 7523 4192 7554 4221 7563 4226 7539

DJN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:11 PM EDTSpecial Weather StatementBGMBroome64 min
May 27, 3:49 PM EDTSpecial Weather StatementBGMSteuben56 min
May 27, 4:10 PM EDTSpecial Weather StatementBGMOtsego35 min
May 27, 4:16 PM EDTSevere Thunderstorm WarningBGMDelaware45 min
May 27, 5:09 PM EDTSpecial Weather StatementBGMPike51 min

Nearby

Severe Thunderstorm Warnings in New York, 2010Severe Thunderstorm Warnings in Pennsylvania, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.